Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 293, NWS Tallahassee, FL

December 2, 20185 counties in Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Dec 2, 2018, 4:50 AM EST for 5 counties in Georgia. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 2, 2018, 4:50 AM EST (09:50 UTC)
Expired
Dec 2, 2018, 5:30 AM EST
In force
40 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Ben Hill County, GA, Irwin County, GA, Tift County, GA, Turner County, GA, Worth County, GA

The radar

The Robins AFB radar (KJGX), 104 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 2, 5:15 AM ESTTSTM WND DMGDoles, GAA COUPLE OF TREES WERE BLOWN DOWN IN WORTH COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 2, 3:48 AM ESTTornado WatchSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 9.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2018-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2018-12-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 394 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
262 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
394 m²/s²
0-3 km storm-relative helicity
472 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

371 
WUUS52 KTAE 020950
SVRTAE
GAC017-155-277-287-321-021030-
/O.NEW.KTAE.SV.W.0293.181202T0950Z-181202T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
450 AM EST SUN DEC 2 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Western Irwin County in south central Georgia...
  Turner County in south central Georgia...
  Northern Tift County in south central Georgia...
  Western Ben Hill County in south central Georgia...
  Northern Worth County in south central Georgia...

* Until 530 AM EST.

* At 449 AM EST, a severe thunderstorm was located 10 miles southwest
  of Arabi, or 10 miles west of Ashburn, moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Ashburn, Fitzgerald, Mystic, Worth, Terrell, Sycamore, Warwick,
  Rebecca, Amboy, Harding, Waterloo, Pinetta, Inaha, Red Rock,
  Irwinville, Hobby, Turner Co Airport, Irwinville Airport, Shingler
  and Abba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

A Tornado Watch remains in effect until 1100 AM EST for south central
Georgia.

LAT...LON 3184 8329 3149 8329 3158 8396 3185 8392
      3184 8386 3182 8385 3183 8384 3181 8383
      3180 8378 3180 8361 3185 8361
TIME...MOT...LOC 0949Z 264DEG 37KT 3170 8383 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

11-NGUYEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 2, 3:13 AM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Dec 2, 3:13 AM EST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
313 AM EST Sun Dec 2 2018

.NEAR TERM [Through Today]...

A cold front associated with a strong low pressure area is analyzed
across N/C AL southwest through southern Mississippi. This front is
expected to move towards and into our area today and then stall by
the end of the day from roughly Albany to Panama City. Southwest
mid/upper flow will remain and becoming parallel to the surface
front so training of showers and storms and a continued threat for
flash flooding will continue today. Probabilities of heavy rainfall
have increased to the east of the previous flash flood watch so I
have extended the watch eastward to along and just east of I-75.

Hi Res models continue to indicate enough decent MLCAPE and Bulk
Shear to warrant a severe risk through the day. Damaging winds and
and isolated tornado or two will be the main threats. SPC has
outlooked our entire area in a marginal risk of severe weather and
areas from Dothan, Marianna, and Tallahassee northeastward are
outlooked in a slight risk for severe weather.

.SHORT TERM [Tonight Through Tuesday]...

Heavy rain and isolated severe thunderstorm threat will persist
through Monday. Threat will gradually shift out of SE AL during
the time frame but the FFA was still extended for all areas in our
CWA except the southern Big Bend counties. Greatest flooding risk
will be over the GA and FL counties that have already seen
excessive rains of 3-6 inches. Conditions will dry out Monday
Night behind a rather strong cold front. Much less humid and
turning cooler on Tuesday.

.LONG TERM [Tuesday Night Through Sunday]...

Dry weather is expected through Friday as high pressure dominates.
Temperatures will start quite chilly but steadily warm during the
late week timeframe. Next rain chances arrive with what looks to
be another active front next weekend.

&&

.AVIATION...
[Through 06Z Monday]

A warm front lifts north of the terminals overnight, followed by a
cold front that becomes stationary over the terminals on Monday.
This will lead to multiple rounds of SHRA and TSRA through the TAF
period. Widespread IFR and LIFR ceilings tonight will improve to
MVFR by Sunday Afternoon at TLH and VLD. Elsewhere, improvement to
VFR during this time frame. Ceilings and visibilities gradually
lower again into the MVFR and potentially IFR category around or
after 00Z tonight. South to Southwest winds 10-15 kt through the
period.

&&

.MARINE...

Winds and seas will gradually subside today into tonight and
remain lower on Monday. Showers and thunderstorms will persist
over the waters into Monday. Winds and seas higher near
thunderstorms. A cold front will push through the waters by
Tuesday ushering in a period of strong northwesterly winds.

&&

.FIRE WEATHER...

Other than low dispersions, widespread rainfall will preclude any
fire weather concerns through the period.

&&

.HYDROLOGY...

A flash flood watch remains in effect for all but the southern Big
Bend through Monday and significant rises on many area rivers are
occurring and expected to continue. Three to locally six inches
of rain fell in several swaths across areas near and north of I-10
since Saturday morning. An additional one to three inches of rain
is expected through Monday with localized amounts of three to
five inches possible.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   78  65  75  53  62 /  80  70  90  20  10
Panama City   75  64  72  52  60 /  80  80  80  20   0
Dothan        74  58  69  46  55 /  70  70  70  10   0
Albany        76  60  70  48  58 /  80  80  70  10   0
Valdosta      78  65  74  52  61 /  80  70  90  30  10
Cross City    79  66  76  59  66 /  60  50  90  40  10
Apalachicola  76  66  74  55  63 /  70  70  90  30  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch through Monday evening for Calhoun-Central
     Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-Coastal
     Jefferson-Coastal Wakulla-Gadsden-Holmes-Inland Bay-Inland
     Franklin-Inland Gulf-Inland Jefferson-Inland Wakulla-
     Jackson-Leon-Liberty-North Walton-South Walton-Washington.

     High Rip Current Risk through this evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory until 7 AM EST /6 AM CST/ this morning for
     Coastal Bay-Coastal Gulf-South Walton.

GA...Flash Flood Watch through Monday evening for Baker-Ben Hill-
     Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-
     Early-Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-
     Quitman-Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.

AL...Flash Flood Watch through Monday afternoon for Coffee-Dale-
     Geneva-Henry-Houston.

GM...Small Craft Advisory until 7 AM EST this morning for Apalachee
     Bay or Coastal Waters From Keaton Beach to Ochlockonee
     River FL out to 20 Nm-Coastal Waters From Ochlockonee River
     to Apalachicola Fl out to 20 Nm-Coastal waters from
     Suwannee River to Keaton Beach FL out 20 NM-Coastal waters
     from Mexico Beach to Apalachicola FL out 20 NM-Coastal
     waters from Mexico Beach to Okaloosa Walton County Line FL
     out 20 NM-Waters from Suwannee River to Apalachicola FL
     from 20 to 60 NM-Waters from Apalachicola to Mexico Beach
     FL from 20 to 60 NM-Waters from Mexico Beach to Okaloosa
     Walton County Line FL from 20 to 60 NM.

&&

NEAR TERM...Scholl
SHORT TERM...Johnstone
LONG TERM...Johnstone
AVIATION...Scholl
MARINE...Johnstone
FIRE WEATHER...Johnstone
HYDROLOGY...Johnstone

In the hours before

Special weather statement, Dec 1, 11:43 PM EST, 5 hours 7 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1143 PM EST SAT DEC 1 2018

ALZ067-GAZ121-123-142-144-020530-
Henry AL-Baker GA-Calhoun GA-Clay GA-Early GA-
1143 PM EST SAT DEC 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HENRY COUNTY IN
SOUTHEASTERN ALABAMA...SOUTHEASTERN CLAY...NORTHWESTERN BAKER...
CALHOUN AND EARLY COUNTIES IN SOUTHWESTERN GEORGIA UNTIL 1230 AM
EST/1130 PM CST/...

At 1143 PM EST/1043 PM CST/, Doppler radar was tracking a strong
thunderstorm near Blakely, moving east at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Morgan, Blakely, Edison, Arlington, Columbia, Leary, Douglasville,
Centerville, Damascus, Bluffton, Haleburg, Iveys Mill, Parksville,
Rock Hill, Early Co A/p, Hentown, Hilton, Rowena, Milford and
Crestview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 200 AM EST/100 AM CST/ for
southeastern Alabama...and southwestern Georgia.

LAT...LON 3162 8456 3162 8452 3128 8444 3127 8511
      3131 8509 3131 8513 3144 8512 3163 8456
TIME...MOT...LOC 0443Z 256DEG 38KT 3139 8500

11-NGUYEN
Special weather statement, Dec 1, 11:51 PM EST, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1051 PM CST SAT DEC 1 2018

ALZ066>069-020530-
Dale AL-Henry AL-Houston AL-Geneva AL-
1051 PM CST SAT DEC 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DALE...SOUTHWESTERN
HENRY...NORTHEASTERN GENEVA AND NORTHWESTERN HOUSTON COUNTIES UNTIL
1130 PM CST...

At 1050 PM CST, Doppler radar was tracking a strong thunderstorm near
Slocomb, or 10 miles southeast of Daleville, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Headland, Dothan, Hartford, Taylor, Midland City, Kinsey, Ashford,
Slocomb, Cowarts, Webb, Pinckard, Malvern, Rehobeth, Clayhatchee,
Grimes, Avon, Newville, Napier Field, Hollis Dairy Road and Enon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 100 AM CST for southeastern
Alabama.

LAT...LON 3109 8570 3124 8573 3142 8533 3117 8521
TIME...MOT...LOC 0450Z 254DEG 27KT 3117 8561

11-NGUYEN
Local storm report, Dec 2, 2:14 AM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
214 AM EST SUN DEC 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TSTM WND GST     2 ESE HOLLIS DAIRY ROAD 31.23N 85.52W
12/02/2018  E70 MPH          HOUSTON            AL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN. SIDING DAMAGE TO
            A SCHOOL. TIME BASED ON RADAR.

&&

TJ
Local storm report, Dec 2, 4:33 AM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
433 AM EST SUN DEC 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     TSTM WND DMG     W. MAIN/BRANNON ST      31.24N 85.48W
12/02/2018                   HOUSTON            AL   EMERGENCY MNGR

            HOUSTON EMA REPORTS A GARAGE WAS DESTROYED
            AND A VEHICLE FLIPPED OVER ON CHLOE CT. TIN
            ROOF WAS PEELED BACK ON A HOME. SEVERAL
            TREES AND POWER POLES SNAPPED.

&&

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 7:40 PM ESTFlash Flood WarningTAEDecatur, Grady, Seminole4 hr
Dec 1, 7:43 PM ESTSpecial Weather StatementTAEBerrien, Lanier47 min
Dec 1, 8:36 PM ESTFlash Flood WarningTAESeminole2 hr
Dec 1, 9:54 PM ESTAreal Flood AdvisoryTAEBrooks, Lanier, Lowndes2 hr
Dec 1, 9:59 PM ESTAreal Flood AdvisoryTAECalhoun, Dougherty, Lee, Terrell2 hr
Dec 1, 10:46 PM ESTAreal Flood AdvisoryTAECalhoun, Lee, Randolph, Terrell59 min
Dec 1, 11:43 PM ESTSpecial Weather StatementTAEBaker, Calhoun, Early47 min
Dec 1, 11:48 PM ESTFlash Flood WarningTAECalhoun, Lee, Randolph, Terrell3 hr
Dec 2, 12:23 AM ESTSevere Thunderstorm WarningTAEBaker, Calhoun, Dougherty, Lee, Terrell37 min
Dec 2, 12:27 AM ESTSevere Thunderstorm WarningTAEClay, Early48 min
Dec 2, 1:25 AM ESTSevere Thunderstorm WarningTAEBaker, Calhoun, Dougherty, Early, Terrell50 min
Dec 2, 1:40 AM ESTTornado WarningTAECalhoun, Dougherty, Lee, Terrell35 min
Dec 2, 2:01 AM ESTSevere Thunderstorm WarningTAEDougherty, Lee, Worth44 min
Dec 2, 2:16 AM ESTTornado WarningTAEDougherty, Worth29 min
Dec 2, 2:54 AM ESTSevere Thunderstorm WarningTAEEarly51 min
Dec 2, 3:26 AM ESTSevere Thunderstorm WarningTAECalhoun, Clay, Dougherty, Early, Randolph, Terrell49 min
Dec 2, 3:43 AM ESTAreal Flood AdvisoryTAEBaker, Calhoun, Clay, Dougherty, Early, Lee and 3 more2 hr
Dec 2, 4:01 AM ESTSevere Thunderstorm WarningTAEBaker, Calhoun, Dougherty, Early, Lee, Mitchell and 3 more44 min
Dec 2, 4:14 AM ESTFlash Flood WarningTAECalhoun, Dougherty, Lee, Randolph, Terrell, Worth3 hr
Dec 2, 4:27 AM ESTTornado WarningTAEDougherty, Lee, Turner, Worth33 min
Dec 2, 5:08 AM ESTSevere Thunderstorm WarningTAEBaker, Dougherty, Mitchell, Tift, Turner, Worth31 min
Dec 2, 5:20 AM ESTSevere Thunderstorm WarningTAEClay, Early, Miller40 min
Dec 2, 5:41 AM ESTAreal Flood AdvisoryTAEBaker, Calhoun, Clay, Dougherty, Early, Lee and 3 more2 hr
Dec 2, 8:03 AM ESTSevere Thunderstorm WarningTAESeminole42 min
Dec 2, 8:33 AM ESTSevere Thunderstorm WarningTAEDecatur, Miller, Seminole27 min
Dec 2, 8:36 AM ESTTornado WarningTAEColquitt, Mitchell, Tift, Worth39 min
Dec 2, 8:49 AM ESTSevere Thunderstorm WarningTAEDecatur, Miller, Seminole16 min
Dec 2, 8:57 AM ESTSevere Thunderstorm WarningTAEBaker, Dougherty, Miller, Mitchell33 min
Dec 2, 9:12 AM ESTTornado WarningTAEBerrien, Colquitt, Cook, Tift, Worth35 min
Dec 2, 9:24 AM ESTSevere Thunderstorm WarningTAEDecatur, Grady, Mitchell, Seminole51 min
Dec 2, 9:27 AM ESTSevere Thunderstorm WarningTAEBaker, Colquitt, Dougherty, Mitchell, Tift, Turner and 1 more36 min
Dec 2, 9:50 AM ESTSevere Thunderstorm WarningTAEColquitt, Decatur, Grady, Mitchell, Thomas40 min
Dec 2, 9:59 AM ESTSevere Thunderstorm WarningTAEBerrien, Irwin, Tift46 min
Dec 2, 10:07 AM ESTSevere Thunderstorm WarningTAEBrooks, Lowndes, Thomas23 min
Dec 2, 10:12 AM ESTRiver Flood WarningTAELee47 hr
Dec 2, 10:12 AM ESTRiver Flood WarningTAEDecatur4 days
Dec 2, 11:08 AM ESTRiver Flood WarningTAEGrady, Thomas5 days
Dec 2, 11:08 AM ESTRiver Flood WarningTAEBrooks, Lowndes7 days
Dec 2, 1:15 PM ESTRiver Flood WarningTAELee45 hr
Dec 2, 2:32 PM ESTSpecial Weather StatementTAELanier43 min
Dec 2, 3:26 PM ESTSpecial Weather StatementTAELowndes49 min
Dec 2, 4:27 PM ESTSevere Thunderstorm WarningTAEBrooks, Lowndes33 min
Dec 2, 5:00 PM ESTSpecial Weather StatementTAELowndes30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.